Vitamins and dietary supplements are often viewed as harmless because they are available without a prescription. But “natural” does not automatically mean risk-free.
Some supplements can cause problems when taken in excessive amounts, combined with certain medications, or used by people with existing liver or kidney conditions. Product contamination and inaccurate labeling can also increase the risk.
Here are nine supplements that deserve particular caution.
1. Vitamin A
Vitamin A is essential for vision, immune function, and normal growth. However, excessive amounts of preformed vitamin A can accumulate in the body and cause toxicity.
Long-term excessive intake can damage the liver and may cause symptoms such as nausea, headache, dizziness, or changes in the skin and hair.
It’s important to distinguish preformed vitamin A from beta-carotene, which the body can convert into vitamin A.
2. Vitamin D
Vitamin D is important for bones, muscles, and calcium regulation. Taking extremely high doses can cause calcium levels in the blood to become dangerously elevated.
Excessive vitamin D can potentially lead to kidney problems, including kidney stones or kidney injury.
More is not necessarily better when it comes to supplementation.
3. Niacin (Vitamin B3)
Niacin is involved in energy metabolism and is sometimes prescribed in specific doses to help manage cholesterol.
High doses, particularly certain forms of niacin taken over long periods, can cause liver injury. Flushing, nausea, abdominal discomfort, and changes in liver function can occur.
People taking high-dose niacin should do so under appropriate medical supervision.
4. Vitamin C
Vitamin C is a water-soluble vitamin, but taking very large amounts is not automatically harmless.
High supplemental doses can cause digestive problems and may increase urinary oxalate in some people. This can contribute to kidney stone formation, particularly in people who are susceptible.
For most people, getting vitamin C from food is a safe and effective way to meet nutritional needs.
5. Iron
Iron is essential when the body is deficient, but unnecessary supplementation can be harmful.
Taking too much iron can cause gastrointestinal symptoms and, in severe cases, serious organ damage. Long-term excessive iron accumulation can affect the liver.
Iron supplements should generally be used when deficiency has been identified or when a healthcare professional recommends them.
6. Herbal and Botanical Supplements
Some herbal products can cause liver injury, and the risk varies considerably from one ingredient and product to another.
Examples of supplements that have been associated with liver injury include certain concentrated herbal preparations and multi-ingredient products.
Because supplement formulations can change and labels may not always provide complete information, it’s important to discuss unfamiliar products with a healthcare professional.
7. Green Tea Extract
Drinking green tea as a beverage is different from taking concentrated green tea extract supplements.
Certain concentrated extracts have been linked to liver injury in susceptible individuals. Risk may be higher with some high-dose formulations, particularly when taken in fasting conditions.
If symptoms such as unusual fatigue, dark urine, jaundice, or abdominal discomfort develop after starting a supplement, seek medical advice.
8. Weight-Loss and Bodybuilding Supplements
Products marketed for rapid weight loss, muscle building, or performance enhancement deserve particular caution.
Some have been associated with liver injury or kidney problems, while others have been found to contain undeclared pharmaceutical ingredients or substances that are not clearly listed on the label.
A product being sold as a “natural” performance or weight-loss supplement does not guarantee that it is safe.
9. Multiple Supplements Taken Together
Sometimes the biggest problem isn’t one particular vitamin or supplement—it is the combination of several products.
A multivitamin, individual vitamin tablets, fortified drinks, herbal products, and sports supplements may contain overlapping ingredients. Taking them together can unintentionally push certain nutrients above recommended levels.
Keep a complete list of everything you take and share it with your healthcare professional.
Who Should Be Especially Careful?
Extra caution is appropriate for people who:
- Have existing liver or kidney disease
- Take prescription or over-the-counter medications
- Are pregnant or breastfeeding
- Have a diagnosed nutritional deficiency
- Take several supplements at the same time
- Are considering high-dose supplementation
- Are preparing for surgery
Some supplements can interact with medications or affect how drugs are processed by the body.
Signs That Shouldn’t Be Ignored
If you develop yellowing of the skin or eyes, dark urine, persistent vomiting, severe abdominal pain, significant swelling, unusual weakness, confusion, or major changes in urination after starting a supplement, seek medical attention.
Do not assume that a supplement is safe simply because it was purchased from a health-food store or marketed as natural.
The Bottom Line
Vitamins and supplements can be useful when there is a genuine nutritional need, but taking higher doses does not necessarily provide greater health benefits.
Before starting a high-dose supplement—or combining several products—check the ingredients, recommended dosage, potential interactions, and whether you actually need it.
Your liver and kidneys already work continuously to process and eliminate substances from your body. Give them a helping hand by using supplements thoughtfully rather than assuming that more is better.